Wendy G Mitchell

Children's Hospital Los Angeles, Los Angeles, California, United States

Are you Wendy G Mitchell?

Claim your profile

Publications (3)11.15 Total impact

  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Mitochondrial dysfunction has been associated with both human immunodeficiency virus (HIV) infection and exposure to antiretroviral therapy. Mitochondrial dysfunction has not been widely studied in HIV-infected children. We estimated the incidence of clinically defined mitochondrial dysfunction among children with perinatal HIV infection. Children with perinatal HIV infection enrolled in a prospective cohort study (Pediatric AIDS Clinical Trials Group protocols 219 and 219C) from 1993 through 2004 were included. Two clinical case definitions of mitochondrial dysfunction, the Enquête Périnatale Française criteria and the Mitochondrial Disease Classification criteria, were used to classify signs and symptoms that were consistent with possible mitochondrial dysfunction. Adjusted odds ratios of the associations between single and dual nucleoside reverse-transcriptase inhibitor use and possible mitochondrial dysfunction were estimated using logistic regression. Overall, 982 (33.5%) of 2931 children met 1 or both case definitions of possible mitochondrial dysfunction. Mortality was highest among the 96 children who met both case definitions (20%). After adjusting for confounders, there was a higher risk of possible mitochondrial dysfunction among children who received stavudine regardless of exposure to other medications (odds ratio, 3.44 [95% confidence interval, 1.91-6.20]) or who received stavudine-didanosine combination therapy (odds ratio, 2.23 [95% confidence interval, 1.19-4.21]). Exposure to lamivudine and to lamivudine-stavudine were also associated with an increased risk of mitochondrial dysfunction. Receipt of nucleoside reverse-transcriptase inhibitors, especially stavudine and lamivudine, was associated with possible mitochondrial dysfunction in children with perinatal HIV infection. Further studies are warranted to elucidate potential mechanisms of nucleoside reverse-transcriptase inhibitor toxicities.
    The Journal of Infectious Diseases 07/2010; 202(2):291-301. · 5.85 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To examine the relationships between physical growth and medications prescribed for symptoms of attention-deficit hyperactivity disorder in children with HIV. Analysis of data from children with perinatally acquired HIV (N = 2251; age 3-19 years), with and without prescriptions for stimulant and nonstimulant medications used to treat attention-deficit hyperactivity disorder, in a long-term observational study. Height and weight measurements were transformed to z scores and compared across medication groups. Changes in z scores during a 2-year interval were compared using multiple linear regression models adjusting for selected covariates. Participants with (n = 215) and without (n = 2036) prescriptions were shorter than expected based on US age and gender norms (p < .001). Children without prescriptions weighed less at baseline than children in the general population (p < .001) but gained height and weight at a faster rate (p < .001). Children prescribed stimulants were similar to population norms in baseline weight; their height and weight growth velocities were comparable with the general population and children without prescriptions (for weight, p = .511 and .100, respectively). Children prescribed nonstimulants had the lowest baseline height but were similar to population norms in baseline weight. Their height and weight growth velocities were comparable with the general population but significantly slower than children without prescriptions (p = .01 and .02, respectively). The use of stimulants to treat symptoms of attention-deficit hyperactivity disorder does not significantly exacerbate the potential for growth delay in children with HIV and may afford opportunities for interventions that promote physical growth. Prospective studies are needed to confirm these findings.
    Journal of developmental and behavioral pediatrics: JDBP 10/2009; 30(5):403-12. · 2.27 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report a case of a 5-year-old boy with intractable epilepsy who underwent therapeutic corticectomy. Histopathologic findings within the resection specimen included severe cortical dysplasia associated with abundant subpial and intraparenchymal Rosenthal fibers in a large right frontal lesion that merged into the basal ganglia. Rosenthal fiber proliferation may represent a reactive process, are frequent in pilocytic astrocytomas, and are a defining feature of Alexander disease. There was no evidence of neoplasm or leukodystrophy in this case. Genetic analysis of the specimen showed a few previously reported polymorphisms but no mutation in the GFAP gene. This case is unique among several hundred cortical resection specimens that we have studied, including numerous cases of severe cortical dysplasia.
    Human pathology 06/2009; 40(8):1200-4. · 3.03 Impact Factor